Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 253, NWS Austin/San Antonio, TX

June 12, 2023Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 12, 2023, 8:34 PM CDT for Llano County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2023, 8:34 PM CDT (01:34 UTC)
Expired
Jun 12, 2023, 8:58 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 137 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4070 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-6.3

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS54 KEWX 130134
SVREWX
TXC299-130230-
/O.NEW.KEWX.SV.W.0253.230613T0134Z-230613T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
834 PM CDT Mon Jun 12 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Llano County in south central Texas...

* Until 930 PM CDT.

* At 833 PM CDT, a severe thunderstorm was located over Pontotoc, or
  19 miles northeast of Mason, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valley Spring, Field Creek and Baby Head. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3068 9879 3079 9897 3092 9896 3092 9856
TIME...MOT...LOC 0133Z 297DEG 36KT 3094 9898 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MO
2 follow-up statements
683 
WWUS54 KEWX 130150
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
850 PM CDT Mon Jun 12 2023

TXC299-130230-
/O.CON.KEWX.SV.W.0253.000000T0000Z-230613T0230Z/
Llano TX-
850 PM CDT Mon Jun 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LLANO COUNTY...

At 850 PM CDT, a severe thunderstorm was located near Field Creek, or
15 miles northwest of Llano, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Valley Spring, Field Creek and Baby Head. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3068 9879 3079 9897 3092 9896 3092 9856
TIME...MOT...LOC 0150Z 310DEG 21KT 3085 9891 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MO
634 
WWUS54 KEWX 130158
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
858 PM CDT Mon Jun 12 2023

TXC299-130206-
/O.CAN.KEWX.SV.W.0253.000000T0000Z-230613T0230Z/
Llano TX-
858 PM CDT Mon Jun 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LLANO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning and Tornado Warning is still 
in effect for parts of Mason County, and severe portions of that 
storm may potentially move into west or southwest Llano County 
through 10 PM. 

LAT...LON 3068 9879 3079 9897 3092 9896 3092 9856
TIME...MOT...LOC 0155Z 297DEG 36KT 3082 9884 

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:52 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 12, 7:52 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
752 PM CDT Mon Jun 12 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER OVER OUR NORTHWESTERN HILL
COUNTRY COUNTIES...Issued at 748 PM CDT Mon Jun 12 2023

Adjusted PoPs from Llano into Burnet County as a supercell around
Brady, Texas is dropping southeastward into the region. This storm
will be capable of all severe hazards. Plenty of instability and
strong deep layer shear ahead of this storm will help to maintain
strength of this storm. After sunset, convective inhibition is
expected to gradually develop and the storm activity should slowly
wane with time as a result.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 219 PM CDT Mon Jun 12 2023

Texas is under a mid to upper level ridge this afternoon. A
stationary front is stretched across central Texas. South of the
front winds are from the south keeping a warm, moist airmass over
our CWA. Thunderstorms have developed north of the front and this
boundary should continue to be active into the evening. Strong to
severe storms are possible and some of these could move down into
the northeastern part of our area. Chances are low and most places
will remain dry. All chances will end by midnight. The southerly low
level flow will continue overnight causing low clouds to develop
over the eastern half of the area. Temperatures will be above normal
with lows in the 70s to near 80. The mid to upper level ridge will
continue to dominate Tuesday. Temperatures will be above normal
again and perhaps a degree or two higher. The moist airmass will
combine with the hot temperatures to produce very high heat indices.
Expect for the highest parts of the Edwards Plateau, all or our CWA
will have heat indices above 100 degrees. Parts of the south will
exceed 110. A Heat Advisory will be needed for most of the area
outside of the Hill Country and Edwards Plateau and parts of the
south may need an Excessive Heat Warning. The pattern will continue
Tuesday night with another warm night. Low temperatures Wednesday
morning will again be in the 70s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 219 PM CDT Mon Jun 12 2023

Dangerous heat is upon us and hot, humid weather will be the main
story for the next week and a half or so. Subtropical ridging is
firmly in place, and will amplify overhead this week, reaching a
maximum on Friday. Thursday through Sunday will likely be the
hottest days of the week. 850mb temps will jump into the 25-29C
range, and NAEFS GFS percentiles indicate this will be near record
values across portions of south TX. Afternoon mixing will be
efficient each day, allowing high temps to climb into the 97 to 109
degree range, warmest near the Rio Grande. Combined with dew points
in the upper 60s and 70s, perhaps approaching 80 at times over
isolated southeastern areas in the mornings, we anticipate daily
maximum heat indices in the 100-115 degree range. Heat advisories
are likely for some or all of the area each day, with at least a
chance for an Excessive Heat Warning over smaller portions of the
area on a few of the days. Unfortunately, relief appears unlikely in
week 2 with a continued Moderate Risk of Excessive Heat over the
region through June 21st in this afternoon's CPC Hazards Outlook and
a likelihood of above normal temperatures continuing beyond that as
shown in the Days 8-14 Temperature Outlook. NAEFS percentiles
continue to show 850 mb temperatures in the 99th percentile or above
through next Tuesday.

As always, proper heat safety will be necessary to limit the risk of
heat related illnesses. Excessive heat remains one of the leading
weather-related causes of death. Limit outdoor activity in the
afternoons, stay hydrated, take frequent breaks in the shade or
preferably A/C, and wear light-colored, loose fitting clothing. Be
aware of the signs of heat related illnesses and keep an eye out for
both yourself and your friends/family/coworkers.

A weak shortwave may cross over a dryline over central TX Thursday.
Can't rule out a thunderstorm over northern portions of our region
in the afternoon into the evening (best chances north of Austin),
but ensembles are too disjointed to include mentionable POPs at this
time. Additional very low chances for a stray storm or two could
enter the forecast at a later date for Saturday through Monday in
the late afternoon/evening hours, but like Thursday chances are far
too low to mention in the forecast at this time with dominant
subtropical ridging in place.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Mon Jun 12 2023

VFR flight conditions into tonight with few mid-level cumulus and
passing high level clouds and anvil blowoff. Low clouds return for
late tonight into Tuesday morning and result in a period of MVFR
conditions, especially at KAUS, KSAT and KSSF. VFR conditions then
return by midday and continue through the remainder of the TAF
period. South to southeasterly winds maintain with speeds between
generally 6 and 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  99  76 100 /  20  10   0   0
Austin Bergstrom Intl Airport  75  98  75  99 /  20  10   0   0
New Braunfels Muni Airport     75  98  76 101 /  10   0   0   0
Burnet Muni Airport            74  96  76  99 /  30  10   0   0
Del Rio Intl Airport           79 105  79 108 /   0   0   0   0
Georgetown Muni Airport        74  97  75 100 /  30  10  10   0
Hondo Muni Airport             75 100  75 102 /   0   0   0   0
San Marcos Muni Airport        74  98  74 101 /  10   0   0   0
La Grange - Fayette Regional   75  95  76  98 /  10   0   0   0
San Antonio Intl Airport       76  99  76 101 /   0   0   0   0
Stinson Muni Airport           76 100  76 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Dimmit-Frio-
Karnes-Kinney-Maverick-Medina-Uvalde-Zavala.

&&

Short-Term...Brady
Long-Term...KCW
Aviation...Brady
Hazardous weather outlook, Jun 12, 3:30 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Mon Jun 12 2023

TXZ171>173-183>194-202>209-217>225-228-130830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Mon Jun 12 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory will be in effect this afternoon and early evening
for much of the Rio Grande Plains and southern I-35 corridor as
heat indices up to 112 degrees will be possible.

There is a Level 1-2 out of 5 risk for an isolated severe
thunderstorm across northern portions of the Hill Country and I-35
corridor late this afternoon and evening. Large hail and
damaging wind gusts would be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The region will see above normal temperatures over the next week,
and combined with humidity across the region, residents will need
to take precautions to guard against heat illness during this
time. Heat Advisories will be possible for portions of the area on
many days through this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:22 PM CDTSevere Thunderstorm WarningEWXLlano41 min
Jun 13, 2:52 AM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 14 more17 hr
Jun 13, 2:29 PM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 16 more51 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.